Certain factors associated with higher risk of death in hospital after treatment for stroke
Stroke patients who were older and had disturbances of their consciousness had a greater risk of death in the hospital following thrombolytic (clot-dissolving) therapy, according to an article in the October 20 JAMA.
Intravenous clot-dissolving treatment with tissue plasminogen activator (tPA) is currently the only approved treatment for patients with acute ischemic stroke and is recommended in the guidelines of several national and international stroke associations, according to background information in the article. Clarification of clinical factors associated with early death in patients treated with tPA could help identify subgroups of patients with increased risks and thereby allow clinicians to give special attention to these patients after tPA treatment.
Peter U. Heuschmann, M.D., M.P.H., of the University of Muenster, Germany, and colleagues conducted a study to identify predictors of in-hospital death in patients with ischemic stroke treated with tPA outside of clinical trials. The study was conducted at 225 community and academic hospitals throughout Germany cooperating within the German Stroke Registers Study Group. The study included 1,658 patients with acute ischemic stroke who were admitted to study hospitals between 2000 and 2002 and were treated with tPA.
The researchers found that 166 patients (10 percent) who received tPA died during hospitalization, with 67.5 percent of these deaths occurring within 7 days. Factors predicting in-hospital death after tPA use were older age (for each 10-year increment in age, a 60 percent greater risk) and altered level of consciousness (3.4 times increased risk). One or more serious complications was observed in 27.2 percent of all patients and in 83.9 percent of patients who died after tPA treatment. Risk of in-hospital death after thrombolysis decreased with increasing experience of the treating hospital in tPA administration, indicating an inverse relation.
"Clinicians should give special attention to patients with disturbances of consciousness and older age for reducing rates of in-hospital mortality after tPA treatment," the authors conclude.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.